A single copy of this article may be reprinted for personal, noncommercial use only.
Warfarin: Any harm in long-term use?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/warfarin/HQ01614
- With Mayo Clinic cardiologist
Martha Grogan, M.D.read biographyclose window
Martha Grogan, M.D.Martha Grogan, M.D.
Dr. Martha Grogan is board-certified in internal medicine and cardiovascular diseases. She is a native of Cincinnati, Ohio, and received her medical degree from Northwestern University Medical School. Dr. Grogan has been on staff at Mayo Clinic since 1995 and is a consultant in the Division of Cardiovascular Diseases and is an assistant professor of medicine at Mayo Medical School.
Dr. Grogan is a noninvasive cardiologist specializing in heart failure, adult congenital heart disease and echocardiography. She has witnessed firsthand the importance of patient education in the treatment of diseases such as congestive heart failure and is excited about the tremendous educational opportunities now available through the Internet.
Warfarin: Any harm in long-term use?
Is there any harm in taking long-term, low-dose warfarin for an extended period after an episode of deep vein thrombosis?
from Martha Grogan, M.D.
Warfarin (Coumadin) is a blood-thinning medication (anticoagulant) used to treat and prevent blood clots. For most people with a single episode of deep vein thrombosis (DVT), treatment with full-dose blood thinners is usually for only a limited time. Taking warfarin at a high dose for a longer period of time is only recommended for people who are at a high risk of developing blood clots that could cause a heart attack, stroke or pulmonary embolism.
Long-term, low-dose treatment with warfarin may prevent future episodes of DVT, but it's not without risk. There's a risk of serious or even fatal bleeding — especially when warfarin is taken in high doses or for long periods of time.
Ask your doctor to help you weigh the benefits and risks of long-term, low-dose warfarin therapy in your case. Also consider these self-care measures to prevent future episodes of DVT:
- Avoid sitting, squatting or crossing your legs for long periods of time.
- If you must sit for long periods, such as during a plane or car trip, take a short walk every hour or two. It also helps to flex your ankles, curl your toes and tap your feet frequently.
- Drink plenty of fluids to prevent dehydration.
- Wear support hosiery or compression stockings, available at medical supply stores.
If you're taking warfarin to prevent blood clots that could cause a heart attack or stroke, make sure you take it exactly as prescribed. Warfarin is a powerful medication that can have dangerous side effects.
- Kearon C. Balancing risks and benefits of extended anticoagulant therapy for idiopathic venous thrombosis. Journal of Thrombosis and Haemostasis. 2009;7:296.
- Kearon C, et al. Influence of thrombophilia on risk of recurrent venous thromboembolism while on warfarin: Results from a randomized trial. Blood. 2008;112:4432.
- Rodger M, et al. Unprovoked venous thromboembolism: Short-term or indefinite anticoagulation? Balancing long-term risk and benefit. Blood Reviews. 2010;24:171.